Global regularity for minimal sets near a union of two planes
Annales de l'Institut Fourier, Volume 66 (2016) no. 5, p. 2067-2099

We discuss the global regularity of 2 dimensional minimal sets that are near a union of two planes, and prove that every global minimal set in 4 that looks like a union of two almost orthogonal planes at infinity is a cone. The main point is to use the topological properties of a minimal set at a large scale to control its behavior at smaller scales.

On traite la régularité globale des ensembles minimaux 2-dimensionnels qui sont proches d’une union de deux plans, et on démontre que tout ensemble minimal proche d’une union de deux plans presque orthogonaux à l’infini dans 4 est un cône. L’enjeu est de contrôler le comportement d’un ensemble minimal à petite échelle par la topologie à grande échelle.

Received : 2012-05-05
Revised : 2013-01-21
Accepted : 2013-09-02
Published online : 2016-07-28
DOI : https://doi.org/10.5802/aif.3058
Classification:  28A75,  49Q10,  49Q20,  49K99
Keywords: Minimal sets, blow-in limit, existence of singularities, Hausdorff measure, elliptic systems
@article{AIF_2016__66_5_2067_0,
     author = {Liang, Xiangyu},
     title = {Global regularity for minimal sets near a union of two planes},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {66},
     number = {5},
     year = {2016},
     pages = {2067-2099},
     doi = {10.5802/aif.3058},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2016__66_5_2067_0}
}
Liang, Xiangyu. Global regularity for minimal sets near a union of two planes. Annales de l'Institut Fourier, Volume 66 (2016) no. 5, pp. 2067-2099. doi : 10.5802/aif.3058. http://www.numdam.org/item/AIF_2016__66_5_2067_0/

[1] Allard, William K. On the first variation of a varifold, Ann. of Math. (2), Tome 95 (1972), pp. 417-491 | Article

[2] Almgren, F. J. Jr. Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc., Tome 4 (1976) no. 165, viii+199 pages

[3] Bernstein, S. Sur un théorème de géométrie et ses applications aux équations aux dérivées partielles du type elliptique, Comm. Soc. Math. de Khardov, Tome 15 (1915–17), pp. 38-45

[4] Carleman, Torsten Zur Theorie der Minimalflächen, Math. Z., Tome 9 (1921) no. 1-2, pp. 154-160 | Article

[5] David, Guy Singular sets of minimizers for the Mumford-Shah functional, Birkhäuser Verlag, Basel, Progress in Mathematics, Tome 233 (2005), xiv+581 pages

[6] David, Guy Hölder regularity of two-dimensional almost-minimal sets in n , Ann. Fac. Sci. Toulouse Math. (6), Tome 18 (2009) no. 1, pp. 65-246 http://afst.cedram.org/item?id=AFST_2009_6_18_1_65_0 | Article

[7] David, Guy C 1+α -regularity for two-dimensional almost-minimal sets in n , J. Geom. Anal., Tome 20 (2010) no. 4, pp. 837-954 | Article

[8] David, Guy; Semmes, Stephen Uniform rectifiability and quasiminimizing sets of arbitrary codimension, Mem. Amer. Math. Soc., Tome 144 (2000) no. 687, viii+132 pages | Article

[9] Federer, Herbert Geometric measure theory, Springer-Verlag New York Inc., New York, Die Grundlehren der mathematischen Wissenschaften, Band 153 (1969), xiv+676 pages

[10] Liang, Xiangyu Almgren-minimality of unions of two almost orthogonal planes in 4 , Proc. Lond. Math. Soc. (3), Tome 106 (2013) no. 5, pp. 1005-1059 | Article

[11] Liang, Xiangyu Almgren and topological minimality for the set Y×Y, J. Funct. Anal., Tome 266 (2014) no. 10, pp. 6007-6054 | Article

[12] Liang, Xiangyu Global regularity for minimal sets near a 𝕋-set and counterexamples, Rev. Mat. Iberoam., Tome 30 (2014) no. 1, pp. 203-236 | Article

[13] Morgan, Frank Harnack-type mass bounds and Bernstein theorems for area-minimizing flat chains modulo ν, Comm. Partial Differential Equations, Tome 11 (1986) no. 12, pp. 1257-1283 | Article

[14] Morgan, Frank Size-minimizing rectifiable currents, Invent. Math., Tome 96 (1989) no. 2, pp. 333-348 | Article

[15] Morrey, C. B. Jr. Second-order elliptic systems of differential equations, Contributions to the theory of partial differential equations, Princeton University Press, Princeton, N. J. (Annals of Mathematics Studies, no. 33) (1954), pp. 101-159

[16] Osserman, Robert A survey of minimal surfaces, Van Nostrand Reinhold Co., New York-London-Melbourne (1969), iv+159 pp. (1 plate) pages

[17] Taylor, Jean E. The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. (2), Tome 103 (1976) no. 3, pp. 489-539 | Article